On the ramification of modular parametrizations at the cusps
Journal de Théorie des Nombres de Bordeaux, Volume 28 (2016) no. 3, pp. 773-790.

We investigate the ramification of modular parametrizations of elliptic curves over Q at the cusps. We prove that if the modular form associated to the elliptic curve has minimal level among its twists by Dirichlet characters, then the modular parametrization is unramified at the cusps. The proof uses Bushnell’s formula for the Godement-Jacquet local constant of a cuspidal automorphic representation of GL(2). We also report on numerical computations indicating that in general, the ramification index at a cusp seems to be a divisor of 24.

Nous étudions la ramification aux pointes des paramétrisations modulaires des courbes elliptiques sur Q. Nous montrons que si le forme modulaire associée à la courbe elliptique est de niveau minimal parmi ses tordues par les caractères de Dirichlet, alors la paramétrisation modulaire est non ramifiée aux pointes. La preuve utilise la formule de Bushnell pour la constante locale de Godement-Jacquet d’une représentation automorphe supercuspidale de GL(2). Nous présentons également des calculs numériques indiquant qu’en général, l’indice de ramification en une pointe semble être un diviseur de 24.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.963
Classification: 11F03,  11F30,  11F70
Keywords: Elliptic curve, Modular parametrization, Ramification index, Automorphic representation, Local constant
François Brunault 1

1 ENS Lyon Unité de mathématiques pures et appliquées 46 allée d’Italie 69007 Lyon, France
@article{JTNB_2016__28_3_773_0,
     author = {Fran\c{c}ois Brunault},
     title = {On the ramification of modular parametrizations at the cusps},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {773--790},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {28},
     number = {3},
     year = {2016},
     doi = {10.5802/jtnb.963},
     mrnumber = {3610697},
     zbl = {1417.11102},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.963/}
}
TY  - JOUR
TI  - On the ramification of modular parametrizations at the cusps
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2016
DA  - 2016///
SP  - 773
EP  - 790
VL  - 28
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.963/
UR  - https://www.ams.org/mathscinet-getitem?mr=3610697
UR  - https://zbmath.org/?q=an%3A1417.11102
UR  - https://doi.org/10.5802/jtnb.963
DO  - 10.5802/jtnb.963
LA  - en
ID  - JTNB_2016__28_3_773_0
ER  - 
%0 Journal Article
%T On the ramification of modular parametrizations at the cusps
%J Journal de Théorie des Nombres de Bordeaux
%D 2016
%P 773-790
%V 28
%N 3
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.963
%R 10.5802/jtnb.963
%G en
%F JTNB_2016__28_3_773_0
François Brunault. On the ramification of modular parametrizations at the cusps. Journal de Théorie des Nombres de Bordeaux, Volume 28 (2016) no. 3, pp. 773-790. doi : 10.5802/jtnb.963. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.963/

[1] A. O. L. Atkin & W. C. W. Li, « Twists of newforms and pseudo-eigenvalues of W-operators », Invent. Math. 48 (1978), no. 3, p. 221-243. | Article | Zbl: 0369.10016

[2] W. Bosma, J. Cannon & C. Playoust, « The Magma algebra system. I. The user language », J. Symbolic Comput. 24 (1997), no. 3-4, p. 235-265, Computational algebra and number theory (London, 1993). | Article | MR: 1484478 | Zbl: 0898.68039

[3] C. Breuil, B. Conrad, F. Diamond & R. Taylor, « On the modularity of elliptic curves over Q: wild 3-adic exercises », J. Amer. Math. Soc. 14 (2001), no. 4, p. 843-939 (electronic). | Article | Zbl: 0982.11033

[4] C. Breuil & A. Mézard, « Multiplicités modulaires et représentations de GL 2 (Z p ) et de Gal (Q ¯ p /Q p ) en l=p », Duke Math. J. 115 (2002), no. 2, p. 205-310, With an appendix by Guy Henniart. | Article | Zbl: 1042.11030

[5] C. J. Bushnell & G. Henniart, The local Langlands conjecture for GL (2), Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 335, Springer-Verlag, Berlin, 2006, xii+347 pages. | Article | Zbl: 1100.11041

[6] C. Delaunay, « Critical and ramification points of the modular parametrization of an elliptic curve », J. Théor. Nombres Bordeaux 17 (2005), no. 1, p. 109-124. | Article | MR: 2152214 | Zbl: 1082.11033

[7] —, « Formes modulaires et invariants de courbes elliptiques définies sur Q », PhD Thesis, Université Bordeaux 1 (France), décembre 2002.

[8] S. S. Gelbart, Automorphic forms on adèle groups, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1975, Annals of Mathematics Studies, No. 83, x+267 pages. | Article | Zbl: 0329.10018

[9] H. Jacquet & R. P. Langlands, Automorphic forms on GL (2), Lecture Notes in Mathematics, Vol. 114, Springer-Verlag, Berlin-New York, 1970, vii+548 pages. | Article | Zbl: 0236.12010

[10] D. Loeffler & J. Weinstein, « On the computation of local components of a newform », Math. Comp. 81 (2012), no. 278, p. 1179-1200. | Article | MR: 2869056 | Zbl: 1332.11056

[11] B. Mazur & P. Swinnerton-Dyer, « Arithmetic of Weil curves », Invent. Math. 25 (1974), p. 1-61. | Article | MR: 354674 | Zbl: 0281.14016

[12] L. Merel, « Symboles de Manin et valeurs de fonctions L », in Algebra, arithmetic, and geometry: in honor of Yu. I. Manin. Vol. II, Progr. Math., vol. 270, Birkhäuser Boston, Inc., Boston, MA, 2009, p. 283-309. | Article | Zbl: 1233.11055

[13] P. D. Nelson, A. Pitale & A. Saha, « Bounds for Rankin-Selberg integrals and quantum unique ergodicity for powerful levels », J. Amer. Math. Soc. 27 (2014), no. 1, p. 147-191. | Article | MR: 3110797 | Zbl: 1322.11051

[14] A. Saha, « Large values of newforms on GL(2) with highly ramified central character », to appear in International Mathematics Research Notices, preprint at . | Article | MR: 3544630 | Zbl: 1404.11055

[15] —, « Ramification at the cusps », Unpublished note, July 2012.

[16] G. Stevens, Arithmetic on modular curves, Progress in Mathematics, vol. 20, Birkhäuser Boston, Inc., Boston, MA, 1982, xvii+214 pages. | Article | Zbl: 0529.10028

[17] The PARI Group – Bordeaux, « PARI/GP, version 2.5.0 », 2011, available from .

Cited by Sources: